Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Springfield, MO

April 14, 2001Benton County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 2001, 10:38 PM CDT for Benton County, St. Clair County, Missouri. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 10:38 PM CDT (03:38 UTC)
Expired
Apr 14, 2001, 11:15 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, MO, St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 10:50 PM CDTHail 1Ohio, MO
Apr 14, 10:55 PM CDTThunderstorm Wind 60 ETightwad, MO
Apr 14, 11:00 PM CDTThunderstorm WindLincoln, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr
Apr 14, 8:30 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 14, 10:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 150339
SVRSGF
MOC015-185-150415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 1115 PM CDT

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM GREEN RIDGE TO 7
  MILES NORTHWEST OF APPLETON CITY...MOVING SOUTHEAST AT 45 MPH. THIS
  SEVERE THUNDERSTORM WILL PRODUCE HAIL TO THE SIZE OF QUARTERS...
  AND DAMAGING WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   APPLETON CITY BY 1045 PM CDT.
   COLE CAMP...LINCOLN...LOWRY CITY BY 1100 PM CDT.
   WARSAW BY 1110 PM CDT.

THE TOWNS OF BRANDON...IONIA...MORA...PALO PINTO AND RACKET ARE ALSO
IN THE PATH OF THESE STORMS.

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS 
OF 70 TO 80 MPH. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

WIND DAMAGE WITH THESE STORMS MAY OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.

LAT...LON 3875 9353 3824 9417 3797 9354 3807 9348
          3807 9306 3852 9305

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT SAT APR 14 2001

MAIN SHORT TERM CONCERNS REMAIN CHANCES FOR CONVECTION AND LOCALLY
HEAVY RAIN.  OUTER PERIOD CONCERNS FOCUS ON POTENTIAL FOR FREEZING
TEMPERATURES TUESDAY AND WEDNESDAY MORNING.  MOISTURE DISCONTINUITY
BOUNDARY WHICH STARTED NEAR THE ARKANSAS STATE LINE THIS MORNING HAS
LIFTED NORTH AND JUST ABOUT CLEARED CWA.  MOISTURE HAS RAPIDLY
RETURNED WITH DEWPOINTS CLIMBING FROM THE UPPER 40S THIS MORNING TO
NEAR 60 THIS AFTERNOON ACROSS SW MISSOURI.  AFOREMENTIONED BOUNDARY
SHOWS UP WELL ON LAPS DATA AS WELL.

CONVECTION BEGINNING TO FIRE ACROSS PORTIONS OF CENTRAL/NORTHEAST
KANSAS ATTM...AS WELL AS FURTHER WEST ALONG DRY LINE ACROSS WRN
OKLAHOMA.  AVN CONTINUES ITS RECENT CONSISTENCY AND IS MATCHED
FAIRLY WELL BY THE 12Z ETA.  PRIND SUGGEST MODEL SOLUTIONS OF QPF
FIELDS WILL VERIFY PRETTY WELL IN SPATIAL RESPECTS THROUGH
00Z...WITH CONVECTION DEVELOPING TO OUR NORTHWEST NORTH OF THE
BOUNDARY...AND SURFACE BASED CONVECTION FURTHER SOUTH AND WEST.
LIMITED INSTABILITY ALONG THE FRONT MIGHT TRIGGER AN ISOLATED SHOWER
OR STORM PRIOR TO SUNSET...BUT MAJORITY OF CWA WILL HAVE TO WAIT
UNTIL AFTER SUNSET BEFORE BEST CHANCES FOR RAIN OCCUR.  CONTINUITY
OF LIKELY POPS WARRANTED...AND WILL ALSO HIGHLIGHT HEAVY RAIN AND
SEVERE THREAT ACROSS THE FAR NORTHWEST FOR THIS EVENING.  GOING
TEMPERATURES LOOK REASONABLE.

RAIN EXPECTED TO QUICKLY END FROM NORTHWEST TO SOUTHEAST SUNDAY
MORNING...AND MOST AREAS SHOULD BE MOSTLY SUNNY TO PARTLY CLOUDY BY
AFTERNOON.  WILL STICK CLOSE TO MAV/FWC NUMBERS FOR SUNDAY ALTHOUGH
WILL GO JUST A TAD UNDER GUIDANCE AT UNO TO SMOOTH FORECAST
GRADIENT.   FWC GUIDANCE LOOKS TO SUFFER FROM CLIMATOLOGY AND THE
NGMS INABILITY TO RESOLVE SHALLOW COLD AIRMASS ON MONDAY...SO WILL
FAVOR JUST A TAD ABOVE COOLER MAV NUMBERS.

MAIN PROBLEM BEYOND SHORT TERM CONVECTIVE CHANCES WILL BE THE
POTENTIAL FOR FREEZING TEMPERATURES MONDAY NIGHT/TUESDAY MORNING AND
AGAIN TUESDAY NIGHT/WEDNESDAY MORNING.  COLDEST NIGHT LOOKS TO BE
TUESDAY NIGHT...ALTHOUGH COMBINATION OF TEMPERATURES CLOSE TO
FREEZING AND BRISK NORTH WINDS MONDAY NIGHT COULD ACTUALLY BE A
LITTLE WORSE ON TENDER VEGETATION.  WILL ISSUE A SPECIAL WEATHER
STATEMENT HIGHLIGHTING THE RISK...AND MAY PLAN ON JUMPING OUT WITH A
FREEZE ADVISORY ON TOMORROWS DAY SHIFT FOR MONDAY NIGHT UNLESS
LATER RUNS DEPICT A LESSENING THREAT.

OTHERWISE...NO OTHER MAJOR PLANNED CHANGES TO GOING EXTENDED PACKAGE
OTHER THAN TO REFLECT GREATER DIURNAL SWINGS GIVEN STRONG APRIL
INSOLATION.

PRELIMINARY NUMBERS FOR COORDINATION ONLY...

FCSTID = 18
SGF   56  70  42  56 /  60  40   0   0
JLN   58  71  44  58 /  60  40   0   0
UNO   57  73  40  58 /  60  40   0   0
VIH   54  70  39  55 /  70  30   0   0

.SGF...
MO...NONE.
KS...NONE.

HUDSON

In the hours before

Special weather statement, Apr 14, 5:52 PM CDT, 4 hours 46 minutes before
KSZ073-097-MOZ066-067-077-078-150500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 144...IN
EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT SCOTT...NEVADA...
PITTSBURG AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

SUTTON
Special weather statement, Apr 14, 8:19 PM CDT, 2 hours 19 minutes before
MOZ055>058-068>071-083-150700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 147...IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DENT...HICKORY...MARIES...MILLER...MORGAN...PHELPS
AND PULASKI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...OSAGE BEACH AND ROLLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

SUTTON
Special weather statement, Apr 14, 8:36 PM CDT, 2 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CDT SAT APR 14 2001

...SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT IN THE MISSOURI OZARKS
AND SOUTHEAST KANSAS...

STRONG TO SEVERE THUNDERSTORMS CONTINUED FROM THE KANSAS CITY METRO
AREA SOUTHWEST TO NEAR WICHITA KANSAS. THESE STORMS WILL MOVE EAST
OVERNIGHT AND AFFECT THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

A TORNADO WATCH REMAINED IN EFFECT UNTIL MIDNIGHT ALONG AND WEST OF
A LINE FROM GIRARD AND PITTSBURG KANSAS...TO LAMAR...STOCKTON AND
OSCEOLA MISSOURI.

A SEVERE THUNDERSTORM WATCH CONTINUED IN EFFECT UNTIL 2 AM ALONG AND
NORTH OF A LINE FROM WARSAW AND HERMITAGE...TO CAMDENTON...
WAYNESVILLE AND SALEM MISSOURI.

THE PRIMARY THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. ISOLATED TORNADOS MAY ALSO OCCUR...ESPECIALLY ALONG AND WEST
OF A LINE FROM NEVADA TO JOPLIN AND NEOSHO.  ADDITIONAL SEVERE
WEATHER WATCHES WILL LIKELY BE ISSUED FOR THE MISSOURI OZARKS AND
SOUTHEAST KANSAS OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UAPDATES.

SUTTON
Special weather statement, Apr 14, 9:55 PM CDT, 43 minutes before
KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-150800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 148...IN
EFFECT UNTIL 300 AM CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...DADE...JASPER...LAWRENCE...MCDONALD...
NEWTON...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT SCOTT...JOPLIN...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.

THIS EXTENDS THE TORNADO WATCH IN TIME FOR
BOURBON...CRAWFORD...VERNON...BARTON...ST CLAIR AND CEDAR COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:06 PM CDTSevere Thunderstorm WarningSGFMorgan54 min
Apr 14, 11:15 PM CDTSevere Thunderstorm WarningSGFBenton45 min
Apr 14, 11:36 PM CDTSevere Thunderstorm WarningSGFMiller24 min
Apr 14, 11:44 PM CDTSevere Thunderstorm WarningSGFJasper, Newton61 min
Apr 15, 12:20 AM CDTSevere Thunderstorm WarningSGFLawrence40 min
Apr 15, 12:52 AM CDTSevere Thunderstorm WarningSGFChristian, Greene53 min
Apr 15, 12:52 AM CDTSevere Thunderstorm WarningSGFStone53 min
Apr 15, 1:01 AM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min
Apr 15, 1:01 AM CDTSevere Thunderstorm WarningSGFDade44 min
Apr 15, 1:15 AM CDTSevere Thunderstorm WarningSGFJasper45 min
Apr 15, 1:20 AM CDTSevere Thunderstorm WarningSGFDouglas40 min
Apr 15, 1:23 AM CDTSevere Thunderstorm WarningSGFNewton37 min
Apr 15, 1:30 AM CDTSevere Thunderstorm WarningSGFGreene45 min
Apr 15, 1:35 AM CDTSevere Thunderstorm WarningSGFOzark, Taney55 min
Apr 15, 1:35 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence40 min
Apr 15, 1:42 AM CDTSevere Thunderstorm WarningSGFTexas48 min
Apr 15, 1:57 AM CDTSevere Thunderstorm WarningSGFChristian, Greene48 min
Apr 15, 1:57 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell48 min
Apr 15, 1:57 AM CDTSevere Thunderstorm WarningSGFStone48 min
Apr 15, 2:10 AM CDTSevere Thunderstorm WarningSGFChristian, Taney50 min
Apr 15, 2:12 AM CDTSevere Thunderstorm WarningSGFShannon63 min
Apr 15, 2:31 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon59 min
Apr 15, 2:33 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.